New Mexico, 2007

Hail in New Mexico, July 9, 2007

July 9, 2007 · NWS EPZ · 1 event in 1 county or zone

Unstable air mass in moist summer regime.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Unstable air mass in moist summer regime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 1:54 AM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 1:54 AM MST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
254 AM MDT MON JUL 9 2007

.SYNOPSIS...
MOIST UNSTABLE AIR REMAINS OVER SOUTHERN NEW MEXICO AND FAR
WESTERN TEXAS SO THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY AND TUESDAY. THUNDERSTORMS MAY INCREASE
WEDNESDAY AS A WEAK COLD FRONT MOVES INTO THE REGION.

&&

.DISCUSSION...
WEAK UPPER WAVE NOW MOVING INTO THE CWA FROM THE NORTH EARLY THIS
MORNING CAUSING ISOLATED SHOWERS. IN ADDITION MOIST AIR NOW
COVERS THE SOUTHWESTERN UNITED STATES ACROSS ARIZONA THROUGH
SOUTHERN NEW MEXICO. THUS WHILE LEE SURFACE TROUGHING TO THE EAST
WILL CAUSE WINDS TO BECOME SOUTHWESTERLY TODAY AND TUESDAY ONLY
MINOR DRYING IS EXPECTED.

MODELS SHOWING CONSISTENCY EACH RUN IN LONGER WAVE PATTERN WHICH
WILL BE DOMINATED WITH STRONG UPPER RIDGE WEST OF THE DIVIDE AND
UNSEASONABLY DEEP TROUGHING OVER THE EASTERN UNITED STATES. AN
ASSOCIATED HIGH PRESSURE CENTER ALOFT WILL ALSO WOBBLE IN THE
GENERAL VICINITY OF THE NORTHERN ARIZONA/4 CORNERS VICINITY
THROUGH THE WEEK. PATTERN WILL PLACE THE CWA IN WEAK PERSISTENT LARGE
SCALE SUBSIDENCE WITH ATTENDANT WARM AIR ALOFT EXCEPT WHEN AND
WHERE EMBEDDED WEAK SHORT WAVES MOVE INTO THE REGION FROM THE
NORTH AND NORTHEAST. OVER PAST FEW DAYS WAVES HAVE BEEN RATHER
WEAK OR ABSENT AND THUS CONVECTION HAS BEEN CONFINED TO MAINLY HIGH
TERRAIN AREAS.

CONVECTION MAY FINALLY INCREASE OVER LOWLANDS WEDNESDAY AND
THURSDAY AS MODELS SHOW WEAK BACK DOOR COLD FRONT OR CONVERGENCE
BOUNDARY PUSHING INTO THE CWA AND BECOMING STATIONARY NEAR THE
BORDER. IN ADDITION GFS FORECASTS STRONGER UPPER WAVES MOVING IN
FROM THE NORTH. WITH PRECIPITABLE WATER AMOUNTS ABOVE AN INCH AND
EXPECTED CAPES ABOVE 1000 J/KG THUNDERSTORM COVERAGE MAY INCREASE
TO SCATTERED BY WEDNESDAY AFTERNOON.

&&

.AVIATION...
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES IN SHOWERS AND
THUNDERSTORMS. OTHERWISE MOSTLY VFR WITH WIDESPREAD AREAS OF
CEILINGS ABOVE 10,000 FT AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                101  74 100  74  99 /  10  20  10  20  30
SIERRA BLANCA TX        90  66  96  66  87 /  10  20  20  20  30
LAS CRUCES             100  70 100  70  99 /  10  20  10  20  30
ALAMOGORDO              96  66  99  66  95 /  10  20  20  20  30
CLOUDCROFT              76  52  78  52  74 /  20  30  20  20  30
TRUTH OR CONSEQUENCES   99  68  98  68  95 /  10  20  10  20  30
SILVER CITY             87  63  92  63  88 /  10  20  20  20  30
DEMING                 100  68 101  68  98 /  10  20  10  20  30
LORDSBURG               99  69 100  69  99 /  10  20  10  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 9, 9:35 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT MON JUL 9 2007

NMZ022>025-030>032-TXZ055-056-101645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP...MOSTLY
OVER HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A PERSISTENT PATTERN OF ISOLATED LOWLAND AND ISOLATED TO SCATTERED
MOUNTAIN AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL OCCUR TUESDAY
THROUGH THURSDAY. THUNDERSTORMS WILL INCREASE AND BECOME SCATTERED
ALL AREAS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

In the hours before

Special weather statement, Jul 9, 12:26 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
126 PM MDT MON JUL 9 2007

NMZ025-092330-
SOUTHERN SACRAMENTO MOUNTAINS-
INCLUDING THE CITIES OF...MESCALERO...CLOUDCROFT...TIMBERON
126 PM MDT MON JUL 9 2007

AT 125 PM...A LINE OF THUNDERSTORMS WAS TRACKING SLOWLY SOUTHWARD
ACROSS HIGHER TERRAIN IN THE MESCALERO INDIAN RESERVATION AND
LINCOLN NATIONAL FOREST. THESE STORMS ARE DRIFTING SLOWLY SOUTH
AROUND 5 MPH.

MAIN THREATS WITH THESE STORMS ARE WINDS TO 45 MPH...HAIL UP TO ONE
HALF AN INCH...AND LOCALLY HEAVY RAINFALL OF ONE HALF AN INCH OR MORE.
THE SLOW MOVEMENT WILL ENHANCE LOCAL RAIN ACCUMULATIONS IN SOME
AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE TELEVISION STATION
FOR THE LATEST UPDATES.

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 49 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
July 9, 1:13 PM MST to 1:18 PM MST
Where
Otero County, 7 mi E of Cloudcroft
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.970, -105.609

Penny to nickel size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51532.